Hail, Morrison
- When
- May 10, 5:27 PM CST
- Where
- Morrison County, 0.48 mi W of Bowlus
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.820, -94.410
During the late afternoon of Tuesday, May 10th, a line of severe thunderstorms developed along the leading edge of a strong dry line moving across southern and central Minnesota. Once the thunderstorms developed, several became super cells and produced large hail across portions of the Twin Cities metro area, then northwest along the Mississippi River valley, and north to Mille Lacs Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the late afternoon of Tuesday, May 10th, a line of severe thunderstorms developed along the leading edge of a strong dry line moving across southern and central Minnesota. Once the thunderstorms developed, several became super cells and produced large hail across portions of the Twin Cities metro area, then northwest along the Mississippi River valley, and north to Mille Lacs Lake. Numerous reports of golf ball size hail occurred with these storms, along with an isolated tornado near St. Michael, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 10, 1:46 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 246 PM CDT TUE MAY 10 2011 .DISCUSSION... MAIN CONCERNS THIS FORECAST PERIOD ARE THUNDERSTORMS CHANCES TONIGHT INTO THE WEEKEND. A WARM FRONT EXTENDED FROM A LOW PRESSURE CENTER OVER THE SOUTHEAST NORTH DAKOTA TO NEAR LAKE MICHIGAN. A WARM AND MOIST SOUTHERLY AIRFLOW WAS OCCURRING OVER THE MIDWEST AND EXTENDED OVER PORTIONS OF SOUTHERN HALF OF MN AND SOUTHWEST WISCONSIN. STRONG LOW LEVEL JET WILL HELP INITIATE CONVECTION JUST AHEAD OF THE SURFACE WARM FRONT LATE THIS AFTERNOON AND TONIGHT. STORMS IF THEY FORM...SHOULD LIFT NORTHEAST OVER NORTHERN MN AND DEVELOP SOUTHEAST ALONG THE THICKNESS RIDGE OVERNIGHT. THE PRIMARY SEVERE WEATHER THREAT REST OF THE AFTERNOON AND TONIGHT WILL BE LARGE HAIL. FREEZING LEVEL REMAINS WHETHER HIGH A LITTLE OVER 12000 FEET AGL. THUNDERSTORMS LIKELY TO CONTINUE WEDNESDAY AND THURSDAY...AS A COLD FRONT SLOWLY MOVES THROUGH THE UPPER MIDWEST DURING THE PERIOD. A BROAD UPPER LEVEL TROUGH WILL LINGER OVER THE MIDWEST THROUGH THE PERIOD WITH A CLOSED UPPER LOW OVER CENTRAL ROCKIES MOVIN INTO THE CENTRAL PLAINS BY THURSDAY EVENING. THE SEVERE WEATHER THREAT EXPECTED TO PUSH EAST AND SOUTH OVER SOUTH CENTRAL MN AND WESTERN WISCONSIN. MEDIUM AND LONG RANGE FORECAST...MODELS DIFFER ON THE APPARENT SOLUTION WITH GFS MODEL MORE WETTER THAN EUROPEAN MODEL. CONFIDENT IN THE FORECAST BEYOND SATURDAY...LOW. BOTH MODEL AGREE THAT TEMPERATURES WILL TREND DOWN INTO THE 50S AND 60S OVER THE WEEKEND. && .AVIATION... /18Z TAF ISSUANCE/ VERY MOIST AND UNSTABLE AIRMASS LIFTING NORTH ACROSS THE REGION THIS AFTERNOON. MVFR CIGS 1500-2500 LIFTING NORTH IN THIS VERY MOIST FLOW. SURFACE WARM FRONT APPEARS TO BE LOCATED OVER WEST CENTRAL MN TO THE SOUTHERN SUBURBS OF THE TWIN CITIES. THIS BOUNDARY TO LIFT SLOWLY NORTH DURING THE AFTERNOON/EVENING AS COOL FRONT/DRY LINE MOVES INTO WESTERN MN. AREA WHERE THESE FRONT INTERSECT WILL BE AREA SEEING BEST SHOT OF THUNDER AND REMAINS ALONG AND NORTH OF I94 KAXN-KSTC REGION THROUGH 22Z-02Z PERIOD. THIS SHIFTS EAST OVERNIGHT ACROSS EAST CENTRAL MN AND WEST CENTRAL WI....BUT MAINLY AFTER 03Z PERIOD. MID LEVEL WARM POCKET REMAINS STRONG OVER THE AREA AND WILL HAVE TO WAIT FOR INITIATION FROM EXITING SHORT WAVE OVER THE EASTERN DAKOTAS. CLOUDS SHOULD EXIT TO THE EAST OF THE AREA THIS EVENING WITH THE NEXT SHOT OF SHOWERS/STORMS LIFTING BACK INTO THE AREA WED AFTERNOON. KMSP...MVFR CIGS (2K-3K) SPRDG NEWD ACROSS SOUTH CENTRAL MN WILL AFFECT THE REGION EARLY. THEN EXPECT ANY POSSIBLE CONVECTIVE INITIATION TO REMAIN NW OF THE AREAS THROUGH 00Z. BEST SHOT AT THUNDER/MVFR CONDS IN THE 03Z-08Z PERIOD. SOUTHEAST SFC FLOW WILL BECOME MORE SOUTHERLY LATE AND EVENTUALLY NORTHWEST OR NORTH AND LIGHT LATE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1227 PM CDT TUE MAY 10 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1227 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR MUCH OF THE AREA. THE SEVERE WEATHER THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. IN ADDITION...A TORNADO OR TWO IS ALSO POSSIBLE ACROSS CENTRAL MINNESOTA THIS EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA FROM WEDNESDAY THROUGH FRIDAY AS A LOW PRESSURE SYSTEM LINGERS OVER THE UPPER MISSISSIPPI VALLEY. A FEW OF THE STORMS MAY BE SEVERE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
130 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM NON-TSTM WND GST CLAYTON 45.32N 92.17W
05/09/2011 M50.00 MPH POLK WI TRAINED SPOTTER
1025 AM NON-TSTM WND DMG 6 WNW RICE LAKE 45.54N 91.85W
05/09/2011 BARRON WI TRAINED SPOTTER
8 INCH DIAMETER TREE BRANCH SNAPPED OFF. APROXIMATE TIME.
1030 AM NON-TSTM WND DMG SE RICE LAKE 45.49N 91.73W
05/09/2011 BARRON WI TRAINED SPOTTER
18 TO 24 INCH DIAMETER PINE TREE BLOWN DOWN AND POWERLINE
KNOCKED DOWN WITH IT...WITH GUSTY WINDS AFTER THE
THUNDERSTORMS MOVED THROUGH. TIME ESTIMATED. IT WAS STILL
BLUSTERY AT TIME OF CALL.
1100 AM NON-TSTM WND DMG TAINTER LAKE 44.99N 91.85W
05/09/2011 DUNN WI PUBLIC
SEVERAL TRESS DOWN.
1130 AM NON-TSTM WND GST 8 S EAU CLAIRE 44.71N 91.47W
05/09/2011 E60.00 MPH EAU CLAIRE WI TRAINED SPOTTER
1130 AM NON-TSTM WND DMG 8 S EAU CLAIRE 44.71N 91.47W
05/09/2011 EAU CLAIRE WI TRAINED SPOTTER
OLD GROWTH 70 PLUS FOOT WHITE PINES BREAKING. ONE OF THEM
ESTIMATED 20 INCH DIAMETER TRUCK, SNAPPED HALF WAY UP OFF
THE GROUND AND BROKE. WIND BLOWING FROM EAST. TREE FELL
TOWARDS THE WEST. WIND CONTINUES AT REPORT TIME 1218 PM
CDT.
1130 AM NON-TSTM WND DMG SAND CREEK 45.17N 91.69W
05/09/2011 DUNN WI TRAINED SPOTTER
8 INCH DIAMETER PINE TREE BRANCH AND NUMEROUS SMALLER
BANCHES BLOWN DOWN IN POST THUNDERSTORM GUSTY WINDS.
1145 AM NON-TSTM WND DMG SE SAND CREEK 45.17N 91.69W
05/09/2011 DUNN WI TRAINED SPOTTER
8 INCH DIAMETER TREE BRANCH DOWN...SHINGLES BLOWN OFF
ROOFS...AND NUMEROUS GARBAGE BINS BLOWN OVER IN POST
THUNDERSTORM GUSTY WINDS LASTED 15 MINUTES 1130 TO 1145.
0140 PM HAIL 5 WSW ALLEN 44.64N 91.47W
05/09/2011 M0.25 INCH EAU CLAIRE WI TRAINED SPOTTER
0310 PM HAIL 5 E CARYVILLE 44.74N 91.57W
05/09/2011 M0.75 INCH EAU CLAIRE WI TRAINED SPOTTER
STARTED HAILING AT 310 PM STILL COMING DOWN AT 319 PM.
0315 PM HAIL FALL CREEK 44.76N 91.27W
05/09/2011 M0.25 INCH EAU CLAIRE WI TRAINED SPOTTER
0324 PM HAIL 4 NNE MENOMONIE 44.94N 91.89W
05/09/2011 M0.25 INCH DUNN WI TRAINED SPOTTER
&&
CARLYONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 434 PM CDT TUE MAY 10 2011 MNZ042-049-058-059-066-102345- TODD-STEARNS-MEEKER-WRIGHT-MCLEOD- INCLUDING THE CITIES OF...LONG PRAIRIE...ST. CLOUD...LITCHFIELD... MONTICELLO...HUTCHINSON 434 PM CDT TUE MAY 10 2011 ...POSSIBLE THUNDERSTORM DEVELOPMENT... THUNDERSTORMS COULD DEVELOP OVER THE AREA BETWEEN 5PM AND 6 PM. IF THIS DEVELOPMENT DOES OCCUR...SEVERE THUNDERSTORMS ARE LIKELY. BE ALERT FOR POSSIBLE WARNINGS.
The Minneapolis radar (KMPX), 127 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
61 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Located at Dell Road and Pioneer Trail.
Located near Highways 101 and 62.
One home lost part of its roof, and others lost shingles. Several homes had windows blown in. Several dozen trees and a number of power poles were broken or knocked down. Siding and soffits were ripped off a few houses. Numerous backyard fences were blown over. A pole barn was lifted up about three feet before being set back down. The tornado was photographed and videotaped by several people. The condensation funnel was not fully extended, and the debris cloud never extended as high as the condensation funnel. The tornado was a marginal EF-1, with winds near 90 mph.
At Miller Park, just northwest of Highway 212 and Eden Prairie Road.
There were multiple reports of large hail, including near the intersection of Highways 62 and 100.
The roof of a greenhouse was punctured.
Hail fell near Pioneer Trail and Eden Prairie Road.
Hail was photographed and measured. It fell near Mitchell Road and Carmody Drive in Eden Prairie.
Hail fell at 46th Street and Nicollet Avenue in South Minneapolis.
There were multiple reports of golf ball size hail, as well as a 1.9 inch hailstone that was photographed and measured.
Hail fell along Highway 23, just northeast of Oak Park. It began as one inch hail at 1915 and increased to two inch hail by 1919.
Hail fell on the west side of Lake Harriet, near 44th St and Vincent Ave S in Minneapolis.
Hail fell at the intersection of County Roads 1 and 32.
There were multiple reports of a funnel cloud over southern St Louis Park. A photograph showed it to be high-based.
Hail fell at Interstate 394 and Highway 100.
Hail began as pea size at 1925 and gradually increased to three inches in diameter by 1940. It exceeded one inch in diameter for ten minutes. Roofs and vehicles were damaged. Hail was measured and photographed.
Hail fell at the intersection of Interstates 94 and 394.
A funnel cloud was witnessed by a number of spotters, including one who photographed it. The funnel was high-based.
Hail fell at County Road 33 and Twin Lakes Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290554, 290555, 290556, 290557, 290558, 290561, 290559, 290562, 290560, 290563, 290565, 290566, 290567, 290570, 290575, 290573, 290591, 290572, 317686, 317698, 317700, 317702, 290262, 290578, 290577, 290580, 290581, 290583, 290589, 290586, 290590, 317709, 317704, 317705, 290603, 294291, 290592, 290594, 290600, 317687, and more.